Aa
A
A
A
Close
Addiction: Substance Abuse Community
32k Members
Avatar universal

Taper off hydrocodone?

I have ankylosing spondylitis, which causes a lot of pain in my back, neck and ribs.  I think I can manage the pain with ibuprofen alone, and I want to quit the hydrocodone.  I'm so glad I found this great website.  It's a good feeling knowing there are other people with the same problem.  Here's my question - I'm hoping I can taper down the hydrocodone and avoid a lot of the withdrawal symptoms.  For a while I was taking 10 Vicoprofen pills at a time.  I only take it once per day, in the morning.  I cut it down to 7 pills, and by the next morning my body is letting me know it wants more, mainly with anxiety.  If I stay at 7 pills, will my system eventually find that to be an adequate amount?  And then will I be able to go down to 6 pills and get used to that, then 5 pills, etc.?  I'm hoping I can taper down in this way and avoid the cold turkey symptoms.  Thanks in advance for all responses.
111 Responses
Avatar universal
I am managing the ankylosing spondylitis on my own without the help of a doctor.  The disease is still active, but like I said, I think I can manage the pain without the hydrocodone.  At this point I'm taking the hydrocodone mainly because I'm physically dependant on it.  52.5 mg of hydrocodone daily is just slightly less than my body needs to be completely satisfied.  If I stay at that dose, will I eventually acclimate to it, to the point where I don't have these minor withdrawal symptoms (slight anxiety and irritability)?  If so, will I then be able to reduce it to 45 mg daily until my body is satisfied with that dose?  Can I just keep tapering in 7.5 mg steps and completely wein myself off of the hydrocodone with no serious withdrawal symptoms?  I understand this gets harder to do as the dose gets smaller.  Should I break the tablets in half and taper in 3.75 mg steps?  I'm sure there are people reading this who have tried this, and I would appreciate hearing about your experiences.
Avatar universal
RogerW, the taper method you refer to is how we got off the tabs. The slower the better is what I have been told. We began breaking them in half and thirds towards the end. We still went thru the WD's but I believe that tapering rather than CT worked for us. It has only been 15 completely free days, but 15 days are better than none.
Avatar universal
Roger, Yes I agree that the taper method is by far the best. I was taking 75mg Hydro daily in one dose on an empty stomach. Tried to quit twice CT and chickened out both times about 36 hours into it. Then I went to a taper method 3days of 30mg twice a day. Then I dropped 15 mg every 3 days till I hit 15mg. After that I dropped 3.75mg every 3 days till it was gone.

A big help I had was my wife. I gave her all of the pills and let her disperse them and in the end flush what was left.

Even with this gentle of a taper I had a rough 4-5 days but it can be done!! 19 days off them today. Good Luck - You are making a very wise choice.

Avatar universal
I will have to agree with what I have read.  And yes, your body will become accustomed to its new dose.  You have a sound plan.  The biggest thing about tapering is sticking to it.  Actuall, it is the hardest thing.  Stay disciplined and you will do fine.  Don't expect to skate, though.  Nobody gets a free ride.
Avatar universal
well in my opinion, the tapering method working depends on the specific individual. I went to my dr and confessed my addiction to vicodin ES, and he agreed to help me by using a supervised tapering. 10 pills for 5 days, 7 pills for 5 days, 5 pills for 5 days, 3 pills for 5 days, 1 pill for 30 days was the plan. I made it down to the 5 stage before I knew it was not going to work. I am an addict. So I was taking the meds to get high, not taking them to keep the withdrawals away and get my body used to taking less. So I would take 5 at a time, till I ran out.
But if you can do it, more power to you!
: )
Avatar universal
I think the tapering method for decreasing one's hydrocodone use, ie lorcets, lortabs, is not very successful.
I have known many people who have just "been using 3-4" pills(up to #100) a day for either chronic pain or other reasons.  Since we are all human, the unfortunate evidence is that any more than 10-20 days of straight use will cause some sort of physical and/or mental withdrawal symtoms.  Its uncomfortable and even if accomplished leaves you with chronic fatigue like feeling, and at times depression, anxiety and sleep problems.  I notice the people that are most successful, utilize Buprenorphine to stabilize completely off of hydrocodone and then within 6-12 weeks taper completely off of Buprenorphine.  Throughout all of the studies I have read, the chemical make-up of Buprenorphine is less invasive to the mu-kappa systems and thus the success and approval by the Addiction Medicine community and the Government. Find a certified outpatient Buprenorphine provider in your local medical community.
Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.